AnonymousApril 10, 2008 at 11:03 am
I start ivig treatment monday. The doc did not prescribe any pre-meds before treatment. I do not want to risk the terrible headaches that seems common with ivig. With most of the threads that I have read ,folks seem to use a combination of tylenol and benadryl. I’m curious as to how much and how often you take it, prior to and during treatment? Thanks for any insight.
April 10, 2008 at 12:11 pm
We are the worst case scenario. Kevin gets awful aseptic meningitis reactions 24 hours post infusion for about 36 hours. We were taking 2 regular strenght tylenol ( 150 mg more than 1 extra str.) 1 benadryl, 1 rantitidine (generic for zantac, it is a hc2, we use it for the stomach as well as the hc2 benefit, kind of like a back up to benadryl, hc1) Then about 3 hours later a motrin. (this month we are going to stop the motrin and add aleve to see if it works better for Kevin. We do this around the clock all 4 days and 2 days post.
If we do not get better results this time, I have to decide if we are going to introduce solumedrol as a premed. I have been opposed to steroids, but the mental toll on Kevin is unbeleivable. He is handling the ilnness, as he has wonderful results w/ivig, it is just anticipating the 36 hours of pain post infusion.
Some have NO reactions to ivig, so maybe this will be the case for you. Just remember to ask for the flo rate to start slow and max out at a reasonable number. Kevin is 8,15, 25,39. This is REALLY slow and you could probably go much faster. But for the first time I would probably not go above 100. Drinking is important as well, as ivig does dehydrate. Good luck and ask any questions that you may have, there are many nice people here that will help you.
Dawn Kevies mom
AnonymousApril 10, 2008 at 2:31 pm
I pre med..1/2 hour before start of IVIG
2 extra strength tylenol
in the afternoon I repeat those meds
at bedtime I repeat again
and I usually have my IVIG over 2 days so I do it all over again the next day
Drink water like a fish two days before, keep drinking all the way through
your transfusions and for a couple of days afterward. It is easier on your kidneys and helps prevent headaches!
If you can take lots of caffeine -coffee, hot chocolate, pop, chocolate bars
really helps prevent the bad headaches!
Try to rest if you can while getting your transfusion, that also seems to pass the time if you sleep through most of it!
Rhonda from Canada;)
AnonymousApril 10, 2008 at 5:28 pm
Always, Always, ALWAYS premed. ALWAYS! I cannot stress that enough.
Most people premed with Benadryl and Tylenol or Motrin. Some people need to add in solumedrol, which is an infused steroid, if the other combo of premed doesn’t work.
Emily, 6 years old, take 1 Children’s chewable Benadryl & 2 tsp Motrin before each infusion. Since her nurse usually gets here right after she gets out of school, we don’t have time to do a premed 30 minutes prior to infusion. We’ve actually given the premed 10 minutes after starting because I forgot (oops!). It’s never been a big deal to Emily to wait but for others it might be. It depends on the individual.
Get some Benadryl & Tylenol (or Motrin) & see what the normal dosage is. Then that’s what you use. Your dr probably didn’t write the premeds down on the rx because then the home care company (or infusion center) would be required to supply them for you & then charge your insurance an arm & a leg for them.
And remember to drink, drink, drink water. It’s very important to stay hydrated. IVIG is a dehydrator in itself so you have to add enough fluids to stay hydrated & extra to help your kidneys out.
Someone mentioned caffeine being helpful. It might help with the headaches but remember that sodas are dehydrators as well, so don’t drink too many of them around infusion time.
Hope that helps.
AnonymousApril 10, 2008 at 7:23 pm
You guys are the best.
I have very little confidence in ” the system”. As many of you have advised – I’m finding that I have to be my own advocate. It has taken me 9 months to finally receive treatment. Something seems to fall through the cracks at every turn, and I keep waiting.
I don’t mean to vent, but I am soooo fustrated with the medical community. The only thing they seem proficient at is getting their money! They do that quite well. I understand the economics of this disease, and the great cost associated with the treatment. I only wish they were as attentive to the details of my healthcare as they are to my pocketbook. I feel better now!:)
Again, thanks to all.
AnonymousApril 12, 2008 at 11:24 am
case-by-case, person-person thing. We each react very differently.
Everyone has given you solid advice!
There are variables tho? You, overall in your CIDP, and maybe other issues? and the rate, and brand of IG given to you.
My own experiences were as follows: First-two tylenol; then three. THEN- Two tylenol and a benedryl, Then two benedryl and two tylenol. Now Three benedryl and no tylenol. The benedryl knocks me out for the rest of the day after the infusion, but it’s a FAR better alternative to those HEADACHES one can get. This is truly worth it all in the end.
[B]DO ABSOLUTELY HYDRATE AS MUCH AS YOU CAN![B][/B][/B] This can’t be stated more emphatically? Not only does it make you easier to get that ‘line’ into you, but, you will feel better and make things easier on those auxiliary organs that filter out the stuff the IG ‘over-rides’ and eliminates? I usually start hydrating [drinking LOTS of water] two days before infusions. Believe me, you will KNOW when you’ve enough fluids in you? You will be going ‘down the hall’ every half hour or so. Better too much than too little.
The OTHER key thing to do? Is to report to your neuro ASAP any bad reactions that you might have. That way the doc and YOU can twiggle the pre-med thing to work for you. I have to admit, that, as my dose went up and the infusion time went down [w/o bad side effects] this all is a very delicate balance as you are, really, adding a non-personal material into your body.
IF/SHOULD anything NOT feel ‘right’ during or after any infusion? Do NOT hesitate to call your doc and ask! It is far, far better to be safe, than sorry in the long term!
It is one thing to be aware of problems, the more aware of possible problems, the better you will be to recognize them and seek the help you need. You have to know how it should be infused correctly and then make sure it is so. Therefore, keep a pad and pen handy and RECORD every rate change, as well as the brand and rates that are put into you and the times. Fewer short-cuts [which can happen] will occur IF those administering the IG know YOU are keeping track. To keep a record yourself? It shows your doc that you haven’t been slack in caring about HOW you are being treated. Sometimes we just don’t know what to look for or ask? Well, keep those records!
I hope this helps even a little?
AnonymousApril 19, 2008 at 5:30 pm
I would agree with the other replies. I take 2 extra strength Tylenol, Benadryl, and Tagamet prior to infusion. I’ve started hydrating the morning of my treatment and continuing through the next day. Seems to make a difference. Caffeine is a must for me and if I snack all day I do better. Getting hungry is not good for me during a treatment. I sometimes/most often get a MAJOR migraine headache that lasts for about 48 hours around 3-5 days after IVIG. It’s still worth it, though.
I just recently did a play-by-play post about my treatment day on my blog. Grab a cup of coffee and check it out…[url]www.cidpandme.blogspot.com[/url].
You must be logged in to reply to this topic.